Missouri, 2011

Damaging Winds and Lightning Strikes in Missouri, August 3 to 5, 2011

August 3 to 5, 2011 · NWS SGF · 8 events in 7 counties and zones

A weak cool front became stationary across central Missouri interacting with a very unstable airmass. Isolated strong to severe pulse storms occurred across the Ozarks which produced isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A weak cool front became stationary across central Missouri interacting with a very unstable airmass. Isolated strong to severe pulse storms occurred across the Ozarks which produced isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 3, 2:51 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 3, 2:51 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
351 PM CDT WED AUG 3 2011

.DISCUSSION...
/ISSUED 251 PM CDT WED AUG 3 2011/

VERY IMPRESSIVE HEAT ONCE AGAIN OVER THE REGION...ESPECIALLY OVER
THE SOUTHERN CWFA INTO AR WHERE SOME ALL TIME RECORD HIGHS ARE
OCCURRING. HOTTEST READINGS ARE OCCURRING AHEAD OF WHAT IS IN
EFFECT A SFC FRONT OVER SOUTHERN MO. TEMPERATURES ARE SLIGHTLY
COOLER OVER CENTRAL MO WITH SLIGHTLY HIGHER DEW POINTS. ALL IN ALL
MOST AREAS ARE EXPERIENCING HEAT INDEX VALUES OF 105 OR GREATER
THIS AFTERNOON. KUNO HAS BROKEN THE ALL TIME RECORD HIGH AT 108
DEGREES AS OF 3 PM.

CONVERGENCE ALONG A PREFRONTAL SFC TROUGH OVER NORTHERN AR INTO
NORTHEAST OK IS RESULTING IN EXTENSIVE CUMULUS DEVELOPMENT ALONG
WITH SOME ISOLD TSTMS OVER NORTHERN AR. AS WITH PAST
DAYS...OBVIOUS CONCERN IS LOCALIZED DOWNBURST POTENTIAL WITH
STRONGER STORMS.

THE PERSISTENT UPPER RIDGE NOW OVER EASTERN OK AND AR IS GOING TO
SLOWLY SHIFT SOUTHWEST LATE IN THE WEEK...AND IT IS HOPED THAT THE
CWFA WILL BECOME MORE INFLUENCED BY ZONAL FLOW...INITIALLY FAIRLY
WEAK...NORTH OF THE W-E UPPER RIDGE AXIS. A SHORTWAVE NOW OVER THE
KS/CO BORDER WILL SHIFT EAST INTO NORTHEAST KS/SOUTHEAST NEB BY
MIDDAY THU. THIS MAY ENHANCE DIURNAL STORM COVERAGE A BIT ON THU
WITH A CONTINUED WEAK SFC BOUNDARY OVER THE REGION. WILL KEEP THE
CURRENT HEAT HEADLINES AS IS FOR NOW...BUT WITH MORE CLOUD
COVER...TEMPERATURES SHOULD BE A BIT COOLER...ESPECIALLY OVER
CNTRL MO.

SHORTWAVES MOVING THROUGH THE ZONAL FLOW OVER THE NORTHERN PLAINS
AND MIDWEST WILL STILL ONLY HAVE A LIMITED INFLUENCE OVER THE
REGION. A SFC FRONT IS EXPECTED TO PUSH SOUTHEAST INTO THE AREA
SUNDAY WHICH WILL AGAIN POTENTIALLY ENHANCE DIURNALLY DRIVEN
CONVECTION LATE SUNDAY AND SUNDAY EVENING. BOTH THE ECMWF AND GFS
SHOW THE UPPER RIDGE RETROGRADING SIGNIFICANTLY BY MON-TUE WITH A
MORE SUBSTANTIAL COLD FRONT MOVING THROUGH THE REGION TUE.
CONSENSUS RAW GUIDANCE BY WED ACTUALLY HAS BELOW NORMAL
HIGH TEMPERATURES. HOPE IT VERIFIES!

DSA

&&

.CLIMATE...

RECORD HIGHS AND WARM LOWS FOR THE FOLLOWING WEEK...

SITE...RECORD HIGH (YEAR)/WARM LOW (YEAR)

...WED AUG 3...

SGF...102 (1964/1980)/77 (1934)
JLN...101 (2010)/82 (1943)
VIH...104 (1964)/78 (2010)
UNO...103 (2010)/76 (2010)

...THU AUG 4...

SGF...102 (1964)/80 (1918)
JLN...102 (1956)/79 (1954)
VIH...99  (1897)/77 (2008)
UNO...104 (1964)/74 (2001)

...FRI AUG 5...

SGF...101 (1982)/75 (1954)
JLN...103 (1956)/82 (1954)
VIH...99  (1956)/77 (1982)
UNO...102 (2010)/77 (1954)

HATCH

&&

.AVIATION...

18Z TAFS...KSGF/KJLN/KBBG...

VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE TAF PERIOD. A
WEAK FRONTAL BOUNDARY CONTINUES TO LINGER ACROSS SOUTHWEST
MISSOURI WITH WINDS OUT OF THE NORTH CONTINUING THROUGH THE
EVENING BEFORE SHIFTING OUT OF THE EAST THROUGH THURSDAY MORNING.
MENTION CB AT ALL SITES THIS AFTERNOON THROUGH THE END OF THE
PERIOD AS SOME ISOLATED CUMULUS COULD DEVELOP ACROSS THE REGION.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH
TOMORROW AS A WEAK UPPER LEVEL DISTURBANCE MOVES ACROSS NORTHERN
MISSOURI LATE IN THE PERIOD. REMEMBER...ANY SITE DIRECTLY IMPACTED
BY A THUNDERSTORM COULD EXPERIENCE MVFR TO IFR CONDITIONS AS WELL
AS GUSTY WINDS...THERFORE...AS ALWAYS...EACH SITE WILL CONTINUE TO
BE MONITORED FOR ANY DEVELOPMENT THAT OCCURS.

KURTZ

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR MOZ082-
     083-096>098-105-106.

     HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT THURSDAY FOR
     MOZ082-083-096>098-105-106.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR MOZ055>058-
     066>071-077>081-088>095-101>104.

KS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR KSZ073-097-
     101.

&&
Hazardous weather outlook, Aug 3, 11:59 AM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 PM CDT WED AUG 3 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1259 PM CDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...EXTREME.

WEATHER HAZARDS EXPECTED...

EXTREME EXCESSIVE HEAT RISK.
LIMITED LIGHTNING RISK.
LIMITED THUNDERSTORM WIND DAMAGE RISK.

DISCUSSION...

THE DANGEROUS HEAT WAVE THAT HAS AFFECTED THE REGION WILL CONTINUE
TODAY. AFTERNOON TEMPERATURES WILL REACH OVER 100 DEGREES IN MOST
AREAS WITH HEAT INDEX VALUES IN EXCESS OF 105 DEGREES.

A WEAK FRONT HAS MOVED INTO THE AREA. THE FRONT MAY SERVE AS A
FOCUS FOR WIDELY SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING. THE BEST CHANCES FOR STORM DEVELOPMENT WILL BE ALONG
AND SOUTH OF MISSOURI HIGHWAY 60. LOCALIZED DAMAGING WINDS WILL BE
POSSIBLE WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OPPRESSIVE HEAT WILL CONTINUE INTO THURSDAY. HIGH TEMPERATURES
WILL RANGE FROM THE MID 90S TO AROUND 102 DEGREES WITH HEAT INDEX
VALUES RANGING FROM 100 TO 110.

PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED FROM THURSDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

BECAUSE OF THE EXPECTED LOCALIZED COVERAGE OF
THUNDERSTORMS...WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED TO
BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Aug 3, 3:25 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 PM CDT WED AUG 3 2011

MOZ105-032200-
OZARK MO-
425 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OZARK COUNTY UNTIL
500 PM CDT...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UDALL...OR 28 MILES SOUTHWEST OF WEST
PLAINS...MOVING SOUTHEAST AT 5 MPH. WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BAKERSFIELD...HARDENVILLE...TECUMSEH AND
UDALL.

PEOPLE IN SOUTHEASTERN OZARK COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3652 9249 3663 9236 3664 9228 3656 9211
      3651 9212 3649 9214 3649 9243
TIME...MOT...LOC 2126Z 306DEG 3KT 3654 9231

SCHAUMANN
Special weather statement, Aug 3, 4:14 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 PM CDT WED AUG 3 2011

MOZ105-032300-
OZARK MO-
514 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OZARK COUNTY UNTIL
600 PM CDT...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES WEST OF PONTIAC...OR 28 MILES SOUTHEAST
OF FORSYTH...MOVING EAST AT 10 MPH. WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ISABELLA...PONTIAC...SUNDOWN AND
THEODOSIA.

PEOPLE IN SOUTHWESTERN OZARK COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3652 9277 3663 9272 3656 9235 3649 9239
      3649 9277
TIME...MOT...LOC 2214Z 290DEG 7KT 3652 9265

LINDENBERG

The radar

The Springfield radar (KSGF), 105 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Ozark

When
August 3, 4:30 PM CST
Where
Ozark County, 0.89 mi NW of Pontiac
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.530, -92.610

A television station weather spotter reported a tree blown down and small hail.

Thunderstorm Wind, Vernon

When
August 4, 2:20 AM CST
Where
Vernon County, 1.29 mi ENE of Nevada
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.840, -94.350

Thunderstorm Wind, Hickory

When
August 4, 3:28 AM CST
Where
Hickory County, 1.38 mi S of Pomme de Terre Res
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.850, -93.380

Storm spotter reported a 60 mph wind gust.

Thunderstorm Wind, Hickory

When
August 4, 3:30 AM CST
Where
Hickory County, 1.49 mi NNW of Wheatland
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.970, -93.430

Media relayed a public report of a large tree down on a house.

Thunderstorm Wind, Camden

When
August 4, 5:06 AM CST
Where
Camden County, 0.88 mi NE of Linn Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.040, -92.710

A tree was downed on Highway V one mile south of Highway 54.

Lightning, Cedar

When
August 4, 4:00 PM CST
Where
Cedar County, 2.1 mi W of El Dorado Spgs
Property damage
$55,000
Reported by
Newspaper
Coordinates
37.864, -94.068

Lightning struck a frame home causing a fire. The home, which housed a chiropractic business, was destroyed.

Thunderstorm Wind, Christian

When
August 5, 7:30 AM CST
Where
Christian County, 3.03 mi SW of Christian Center
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.900, -93.210

A wooden swing set was damaged.

Lightning, Benton

When
August 5, 9:20 AM CST
Where
Benton County, 2.46 mi WNW of Warsaw
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
38.266, -93.420

A person was struck by lightning and killed while standing on a courtesy dock helping pull a boat out of the water.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Benton2011-08-0578FemaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321871, 321875, 321876, 321872, 321873, 337358, 321874, 334960.